I recently was diagnosed with PoTS. I was put on Metroprolol. I have been on it for maybe a week and a half, all of a sudden I started getting confused and feeling out of it and now I'm just constantly crying. My vision has gone blurry. It also causes my feet such as toes and nails to turn blue. They took me off one medicine before going on Metroprolol because it turned my toes/nails blue as well. Is this a side effect? Because the confusion is making me have panic attacks because I'm scared.
Metoprolol and PoTS syndrome?
Question posted by CAD430 on 17 Jan 2016
Last updated on 18 July 2021 by kckcgussyy
Finding the right drug is trial and error,very different for each patient. Usually its a combo of drugs.
I am now on 3. Metoprolol did not work for me. Propranalol 5mg bid, did work to decrease heart rate, its a very very tiny dose, along with Midodrine tid to increase your BP and now fludrocortisone 0.1 mg bid to assist with BP.
Propranalol and Metoprolol are beta blockers which dont play well if you have Rheumatoid arthritis or Raunauds.
I team with my Cardiologist,Rheumatologist and Internal Med doctors, to come up with a care plan.A neurologist can also help.
Increase your salt intake.
Increase your fluid intake.
Eat small meals frequently.
Get a BP cuff and take your BP/Pulse when lying down,sitting and standing. Or when ever you have symptoms. Use the same arm for consistancy. write down the time and symptoms. There is an app you can put on your phone,add you can add description choices, to follow your VS. Its a very friendly program.
In Google store...
MY BLOOD PRESSURE LOG. MY DIARY
Do you have Ranauds? Do you take Nifedipine? Have you had Covid?
POTS is hard to dx,hard to land
on the perfect management, hard to find an experienced Dr who treats it. Try not to be anxious. Its a go-with-the-flow kind of problem. Good days,bad days. Time your activities to when you feel good. Aim for 1 thing to need to do. Doing to much pushes you backwards. Pacing is important.
Increasing salt and fluids really do help! Cool not hot showers. Sit down to dry off,do your hair,makeup, even cook!
With POTS your BP and HR and BRAIN do not communicate well, thus the problems. And usually your heart and brain are Normal !,no disease.
Did your doctor told you you had raynaud syndrome? It's a lack of proper blood circulation that can happen in the hands and feet?
I'm also on the metoprolol and take it since 2013. I tried almost all the beta blockers for my POTS (mild form) and the metoprolol is the only one who reduce my heart rate. Sadly, I develop side-effects overtime and I have now all the symptoms you describe. My hands are turning bright red and blue and they hurt, same for my feet, I feel dizzy and have insomnia and chronic headache and teeth pain and jaw pain. My blood pressure with POTS is not low, usually POTS go hands by hands with low blood pressure but me I have a high diastolic blood pressure and normal systolic blood pressure so most of the time my blood pressure can be around 110/100 just standing and sitting is about the same and it's not normal. With the metoprolol I also develop chest pain who happen very often at rest.
Next time you see your doctor, ask him about raynaud syndrome. Also, if you feel very bad on the metoprolol, you have plenty of other beta blocker to try.
Beta blockers cause a lot of side effects but sometimes those side effects are better than living with a high heart rate in a standing position. That's why I stay on the metoprolol at 75 mg day.
I also have severe anxiety disorders (panic attacks and agoraphobia, general anxiety, social phobia), I'm housebound and can't get out the house and have panic attacks daily. The metoprolol did help to lower my anxiety over the fast heart rate and dying from a heart attack fear at first, but now almost 3 years later I feel like it make me feel more anxious and trigger panic attacks also with all the physical symptoms I feel from it.
If your blood pressure is usually low, other options are available for POTS, the drug florinef can increase your blood volume and reduce the fast heart rate. Also in the USA they have some other meds who act on the alpha adrenergic receptors and can slow down the heart rate (I don't remember the name), but they also increase blood pressure.
- Metoprolol uses and safety info
- Metoprolol information for Healthcare Professionals (includes dosage details)
- Side effects of Metoprolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.